Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 514, NWS Jackson, MS

July 9, 2003Lawrence County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 9, 2003, 8:11 PM CDT for Lawrence County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 8:11 PM CDT (01:11 UTC)
Expired
Jul 9, 2003, 8:40 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lawrence County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2667 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2667 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 100111
SVRJAN
MSC077-100140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
809 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 840 PM CDT

* AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OMA...OR ABOUT 17 MILES SOUTHEAST OF
  HAZLEHURST...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR OMA AT 810 PM CDT
  BE NEAR NEW HEBRON AT 825 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3172 9026 3174 9019 3177 9012 3177 8997
          3171 8997 3164 9007 3164 9020

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:15 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 9, 3:15 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT WED JUL 9 2003

PRIMARY WEATHER FEATURES CONTINUE TO BE WEAK UPPER TROUGH AXIS OVER
WRN GULF AND SUBTROPICAL RIDGE AXIS EXTENDING WWD INTO LOWER MS
VALLEY REGION. ANTICYCLONIC LOW LEVEL FLOW IS APPARENT IN LATEST
DATA TRENDS AND IS KEEPING CONVECTIVE COVERAGE A BIT LOWER THAN
PREVIOUS DAYS OVER THE FORECAST AREA. ATTM...ONLY PLACES EXPECTED TO
RECEIVE MORE THAN ISOLATED TSTM COVERAGE THIS LATE AFTN/ERLY EVNG
WILL BE ALONG WRN/NRN PERIPHERY OF THE FORECAST AREA.

MODELS STILL CONTINUE BE AGGRESSIVE WITH NRN STREAM SHORTWAVE ENERGY
TO DIG INTO THE REGION THURSDAY AND THURSDAY NIGHT. A RELATIVELY
STRONG PUSH OF DRY AIR SHOULD MAKE THROUGH THE ENTIRE FORECAST AREA
DURING THE DAY FRIDAY. STILL EXPECT ORGANIZED TSTM ACTIVITY TO
DEVELOP AHEAD OF AND ALONG THE COLD FRONT AS IT SWEEPS SWD. DEEP
LAYER SHEAR NOT ALL THAT TERRIBLE FOR MID JULY WITH 30KTS OF FLOW
AT 500MB AND 2+ INCH PRECIP WATER AIRMASS TO FEED ON. NOT ALL THAT
CONFIDENT WITH INITIATION TERMS...BUT MM5 HINTS AT GOOD DEVELOPMENT
OVER NW PORTIONS OF THE FORECAST AREA BY 18Z THURS. FOR NOW WILL
KEEP HIGHER PRECIP CHANCES NORTH IN CLOSER PROXIMITY TO SHORTWAVE
DYNAMICS/UPPER JET SUPPORT. WILL CONTINUE MENTION OF A FEW SVR
STORMS IN TEXT OF HWO...BUT LAPSE RATES NOT LOOKING ALL THAT GREAT
FOR GREATER COVERAGE.

STILL HOLDING ON TO A DRIER FORECAST FOR THE WEEKEND...ESPECIALLY
SATURDAY AS UPPER TROUGH ENERGY/BEST MOIST CONVERGENCE SET UP SE OF
THE FORECAST AREA. WILL LEAVE ISOLATED DIURNAL TSTM COVERAGE SE MOST
AREA...AND NW MOST AREA FOR SATURDAY...AND INTRODUCE ISOLATED
COVERAGE FOR ALL OF FORECAST AREA SUNDAY AS SUBSIDENCE LOOKS TO
SHUT DOWN WITH WEAK SHORTWAVE ENERGY POSSIBLY APPROACHING FROM THE
NORTH AROUND E SIDE OF BUILDING SOUTHWEST CONUS RIDGE. LOOKS LIKE
A TYPICAL MID JULY PATTERN FOR MONDAY THRU WEDNESDAY WITH AN
INCREASE IN SEABREEZE TSTM ACTIVITY AS A RIDGE WEAKNESS REDEVELOPS
OVER THE REGION. OF COURSE...T.S. CLAUDETTE COULD HAVE A LOT TO SAY
WITH THE PATTERN NEXT WEEK AND MUCH IS STILL IN QUESTION CONCERNING
THIS SYSTEM IN TERMS OF INTENSITY AND PROGRESSION.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43
Hazardous weather outlook, Jul 9, 3:03 PM CDT, 5 hours 8 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
102003-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT WED JUL 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS SOUTHEAST
ARKANSAS... NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS
EVENING AND AGAIN ON THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

A MOIST...UNSTABLE ATMOSPHERE OVER THE LOWER MISSISSIPPI VALLEY
WILL CONTINUE TO ALLOW SCATTERED THUNDERSTORMS TO DEVELOP DURING
THE AFTERNOON AND EVENING HOURS THROUGH 9 PM. OCCASIONAL
LIGHTNING...BRIEF HEAVY RAIN...AND WIND GUSTS TO 30 MPH MAY OCCUR
WITH ANY THUNDERSTORMS THAT DEVELOP.

BY THURSDAY AFTERNOON...A COLD FRONT WILL APPROACH THE REGION
THURSDAY AND ACT TO ENHANCE THUNDERSTORM DEVELOPMENT OVER THE
AREA...PRIMARILY NORTH OF INTERSTATE 20. NO ORGANIZED SEVERE
THUNDERSTORMS ARE EXPECTED AT THIS TIME...HOWEVER FREQUENT
LIGHTNING...TORRENTIAL DOWNPOURS OF RAIN AND WIND GUSTS TO 40 MPH
WILL OCCUR WITH ANY STORMS THAT DEVELOP.  ELSEWHERE ISOLATED
AFTERNOON THUNDERSTORMS WILL DEVELOP IN A WARM... MOIST AND
UNSTABLE AIRMASS.  THESE STORMS ARE NOT EXPECTED TO REACH SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:48 PM CDTSevere Thunderstorm WarningJANClay, Lowndes57 min
Jul 10, 5:46 PM CDTSevere Thunderstorm WarningJANSharkey, Yazoo59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.